I am a 65-year-old woman and came on aliya seven years ago with a thick mop of hair. During the first two months, my hair shed. I noticed many Israeli women, including my own stepdaughter, who have very thin hair. A Russian-immigrant doctor told me that during the first year after she arrived, she lost half the volume of her hair. We hosted a 19-year-old German volunteer who was here for nine months; her parents visited and were shocked by her thin hair. Israelis will tell you the problem is the hot climate, but I come from northeast Australia, where it was hotter and more humid than here.I believe there is something missing in the water we drink and would like to find out what it is so I can put it back. – G.T., Kiryat Tivon Veteran Jerusalem dermatologist Dr. Julian Schamroth comments: I am a longtime former immigrant, and I can assure you that there is no increase in the incidence of hair loss in Israel. Hair loss is not related to the hot climate, either. What you have related are anecdotal cases, unscientific stories that don’t prove anything.Most of the examples you give are younger women, which is not surprising. One of the causes of hair loss is iron deficiency, and this is more frequent in women than men because blood (and iron) loss occurs in monthly menstruation. Lastly there is absolutely no connection between hair loss and magnesium (or zinc, or any other mineral) in the water.Hair can also fall out after one gives birth; as a result of psychological stress such as having surgery or being in a car accident; dyeing or chemically straightening one’s hair; thyroid gland problems; genetics; and taking certain medications.I have started working in a health fund lab as a professional worker. As required by the Health Ministry, I underwent a Mantoux (tuberculin) test to make sure I don’t have tuberculosis. Three days after the blood test, it was found to be positive, so I was taken for a chest x-ray and another blood test. The doctor said my chest was clear but that the blood test showed I was exposed at some point to TB. The doctor prescribed antibiotics for six months.I would like to know if I am contagious in any way. Should I be careful not to expose my baby daughter or my elderly grandparents? Is taking antibiotics for half a year really necessary? Should I speak to my own health fund general practitioner to see what he says? – N.R., Beit ShemeshDr. Gabriel Izbicki, director of the pulmonary institute at Jerusalem’s Shaare Zedek Medical Center, replies: This situation is known as latent tuberculosis, meaning that the bacteria of tuberculosis is “sleeping” in the lungs of the patient. The patient is neither ill nor contagious if the chest x-ray is normal and if there are no respiratory symptoms (such as cough, fever and night sweats).In fact, the patient is “infected” by the bacteria but not ill. You can continue to have an absolutely normal life in every aspect, and you can’t contaminate anybody in any way. The main problem is that there is a 5-percent to 10% risk that the bacteria will “awaken” and cause active tuberculosis.In active tuberculosis, the patient – who is contagious – needs to be isolated and treated with four antibiotics over two months and two antibiotics for another four months.In order to “kill” the bacteria, which is latent, and not permit an active tuberculosis to develop, you need to take one antibiotic (usually Isoniazid) every day for nine months (and not six).The treatment is free of charge and prescribed only in one of the nine TB centers around the country. Liver tests should be carried out and monitored during this period.Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or email it to firstname.lastname@example.org, giving your initials, age and place of residence.